Virginia, 2003

Flash Flood in Virginia, June 16, 2003

June 16, 2003 · NWS RNK · 1 event in 1 county or zone

Slow moving thunderstorms brought excessive rains to Smyth County the afternoon of the 16th. The heavy rain caused a mudslide in Broadford.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving thunderstorms brought excessive rains to Smyth County the afternoon of the 16th. The heavy rain caused a mudslide in Broadford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 3:49 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 16, 3:49 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
449 PM EDT MON JUN 16 2003

WEDGE OF COOL AIR ACROSS THE REGION THIS AFTN WILL PUSH SOUTH WITH
THE AID OF RAIN COOLING THE AIR.  SFC BOUNDARY TO MOVE SOUTH INTO
THE CAROLINAS WHILE 85H BOUNDARY HOVERS AROUND THE NC/VA BORDER.
LARGER FEATURES...SUCH AS A CLOSED LOW MOVING INTO THE MID
WEST...UPPER LEVEL TROUGH STRETCHING INTO WESTERN TEXAS...RIDGE OF
HIGH PRESSURE IN THE WESTERN ATLANTIC AND AN INVERTED TROUGH THRU
THE TN VALLEY.  THESE FEATURE WILL MOVE VERY LITTLE OVER THE NEXT 36
HOURS.  MOISTURE ADV AND FLUX CONVERGENCE ARE GOOD THRU TUE NIGHT.

THE QUESTION TO ANSWER IS ACTUALLY WHEN THE PCPN WILL FALL.  PATTERN
WILL BE SIMILAR TO LAST NIGHT WITH A BREAK IN PCPN FOR SEVERAL HOURS
BEFORE REDEVELOPING.  AS FAR AS TONIGHT...EXPECTING SHOWERS TO
REMAIN MAINLY IN SW CWA THIS EVENING WITH THE EAST REMAINING MAINLY
DRY (FOR LACK OF A BETTER WORD).  SHOWERS WILL REDUCE IN THE WEST
WHILE DEVELOPING IN THE EAST TOWARD MORNING.  SIMILAR TIMING FOR TUE
AND TUE NIGHT.  FLOOD WATCH...HAS BEEN EXTENDED THRU 8AM TUE...SEE
FFARNK FOR DETAILS.  WITH GROUND REMAINING SATURATED AND IF PCPN
TIMING REMAINS IN ORDER...THE FLOOD WATCH MAY NEED TO BE EXTENDED
INTO TUE POSSIBLY TUE NIGHT.  TEMPS FOR THE NEXT 36 HOURS WILL HAVE
LITTLE RANGE REMAINING IN THE 60S.

LITTLE CHANGE TO THE FORECAST FROM WED AND BEYOND.  WARM FRONT TO
MOVE THRU THE REGION WED WITH A COLD FRONT TO FOLLOW ON THU.  MODELS
SPEEDING DRY AIR INTO REGION THU NIGHT.  HAVE WENT WITH THE TREND
AND CONFIDED SHOWERS AND THUNDERSTORM TO END BEFORE MIDNIGHT FRI.  I
HI PRESSURE AND SLIGHTLY COOLER TEMPS FRI AND SAT WITH WEAK CAA.  HI
PRESSURE EXITS SAT NIGHT.  HAVE ADDED DIURNAL AFTERNOON SHOWERS AND
EVENING THUNDERSTORMS TO SUN AND MON WITH RIDGE BREAKING DOWN.

ROA   63  67  63  78 /  70  60  60  40
LYH   60  65  61  76 /  70  60  60  40
DAN   65  69  64  79 /  60  60  60  40
BLF   62  72  61  76 /  80  60  60  40
LWB   57  64  57  70 /  70  60  60  40
BCB   60  67  60  74 /  70  60  60  40
TNB   62  70  61  76 /  80  60  60  40

.RNK...
NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ001>006...NCZ018.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ007...VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ042>045.

RCS
Hazardous weather outlook, Jun 16, 3:58 AM EST, 12 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 16, 10:36 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    SPENCER                   VA   FLOODING
06/16/03   HENRY                          RT. 630 CLOSED.REPORTED
                                          BY SPOTTER.
Special weather statement, Jun 16, 11:00 AM EST, 5 hours 30 minutes before
NCZ005-006-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON JUN 16 2003

VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE
FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH
CAROLINA BETWEEN NOON AND 2:00 PM.

AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO EDEN.  THIS AREA OF RAIN WAS SLOWLY
MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN INCH
TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 11:55 AM EST, 4 hours 35 minutes before
NCZ005-006-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT MON JUN 16 2003

AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND
POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL
COUNTIES IN NORTH CAROLINA.

AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO REIDSVILLE.  THIS AREA OF RAIN WAS
SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN
INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 12:45 PM EST, 3 hours 45 minutes before
NCZ001>003-018>020-VAZ015-016-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 16 2003

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE EXPECTED TO DEVELOP
BETWEEN 2:00 AND 4:00 PM...ACROSS PARTS OF NORTHWEST NORTH CAROLINA
AND INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA.

THE ATMOSPHERE IS BECOMING VERY UNSTABLE IN THE MOUNTAINS AND
FOOTHILLS OF NORTHWEST NORTH CAROLINA.  IN ADDITION...A LOW LEVEL
BOUNDARY FROM HEAVIER RAIN THAT FELL NEAR EDEN NORTH CAROLINA THIS
MORNING...IS MOVING WESTWARD INTO THIS VERY UNSTABLE AIRMASS.  THIS
BOUNDARY WILL HELP FOCUS AND INITIATE NEW THUNDERSTORM DEVELOPMENT
OVER NORTHWEST NORTH CAROLINA FROM WILKESBORO TO SPARTA...AND ACROSS
EXTREME SOUTHERN VIRGINIA FROM GALAX TO NEAR FANCY GAP.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SLOW MOVING AND
WILL CONTAIN TORRENTIAL DOWNPOURS.  RAINFALL OF 1 TO 2 INCHES WILL
BE POSSIBLE WITH THESE THUNDERSTORMS...RESULTING IN PONDING OF WATER
AND POOR DRAINAGE FLOODING.  ISOLATED HEAVIER RAINFALL MAY RESULT IN
FLASH FLOODING.

FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS.  DO NOT
DRIVE ACROSS WATER COVERED ROADWAYS...AND MOVE TO HIGHER GROUND IF
STREAMS COME OUT OF THEIR BANKS.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 800 PM THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES...OR IF WARNINGS ARE ISSUED.
Special weather statement, Jun 16, 2:33 PM EST, 1 hour 57 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUN 16 2003

...STORMS WITH LOCALIZED VERY HEAVY RAINFALL TO CONTINUE THIS
AFTERNOON...

SHOWERS AND A FEW THUNDERSTORMS WITH LOCAL RAINFALL RATES OF 1 TO
TWO INCHES PER HOUR WILL CONTINUE THROUGH LATE THIS AFTERNOON ACROSS
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND PORTIONS OF
SOUTHEAST WEST VIRGINIA.  THE AREAS ALONG AND TO THE SOUTHWEST IF
INTERSTATE 77 ARE MOST PRONE TO THE HEAVIEST RAIN THROUGH 5 PM.

WITH RAINFALL EARLIER TODAY AND OVER THE LAST SEVERAL DAYS...
ANY ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER AND POOR
DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH
FLOODING.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.
FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS.  DO NOT
DRIVE ACROSS WATER COVERED ROADWAYS. MOVE TO HIGHER GROUND IF
STREAMS COME OUT OF THEIR BANKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND
POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD
THREAT.

SK

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Smyth

When
June 16, 4:30 PM EST to 5:30 PM EST
Where
Smyth County, Broadford
Reported by
DEPT OF HIGHWAYS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366164.